1. When giving Levothyroxine (Synthroid) to treat hypothyroidism, ALWAYS assess pulse for 1 minute prior to administration! Anything >100bpm..call MD! Tachycardia is an early sign of overdose with this med!!
2. When a patient has esophageal varices, remember AIRWAY is the #1 PRIORITY! Maintain a patent airway THEN stop the bleeding (w/ vasopressin (to slow the flow) and use Nitro with VP to relieve any chest pain/ischemia....also propanolol & somatostatin used as well.
3. If a Blakemore tube is coughed up or dislodged & airway obstruction occurs, CUT THE TUBE. ALWAYS keep a pair of scissors @ the bedside!!
4. To assess the chest tube system use the S.T.O.P. method: S- Site--check dressing for occlusiveness, bleeding & reinforce. T-Tubes--tape all connections! check for kinks! avoid loops! O-Output--mark & assess drainage, Report >100cc/hr. P-Patient--Assess tidaling, water seal/suction control level, assess amt of suction, any bubbling?, monitor RR and chest movements.
5. One of the first signs of a Thyroid Storm (Thyrotoxic Crisis) is an elevated temperature! Temps can get as high as 106 degrees F! Remember...ABC's (Airway/Breathing/Circulation) & cooling the patient are PRIORITY.
Hope my 5 facts help someone out there! :)